Minnesota, 2010

Heavy Snow in Minnesota, December 23 to 24, 2010

December 23 to 24, 2010 · NWS ABR · 1 event in 1 county or zone

Widepsread snow of 3 to 5 inches fell across west central Minnesota with some isolated 6 inch amounts. Wheaton observed 6 inches of snowfall when it ended on Christmas Eve morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Widepsread snow of 3 to 5 inches fell across west central Minnesota with some isolated 6 inch amounts. Wheaton observed 6 inches of snowfall when it ended on Christmas Eve morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 23, 4:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 23, 4:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CST THU DEC 23 2010

.SHORT TERM...THROUGH SATURDAY

MINOR ADJUSTMENTS TO TRACK AND SPEED OF WEAK WEATHER SYSTEM
PLAYING HAVOC ON SNOW TOTALS AND TIMING. BEST FORCING APPEARS TO
PROGRESS STRAIGHT ACROSS THE CWA TODAY...THEN SHIFT EAST SOUTH
EAST OUT OF THE CWA FRIDAY MORNING. HAVE UPPED TOTALS TO 3 TO 5
INCHES WITH LOCALIZED HIGHER AMOUNTS NOT OUT OF THE QUESTION.
UPSTREAM IN RAPID CITY CWA...PROFILES SUPPORT ENOUGH LOW LEVEL
WARM AIR FOR FREEZING RAIN...HOWEVER BETWEEN KPHP AND
KMBG/KPIR...PROFILES ARE ALL SNOW SUGGESTING A RAPID TRANSITION AS
ECHOS PROGRESS INTO THE CWA AND THUS NOT EXPECTING WIDESPREAD
ICE. AS SYSTEM DEPARTS...A 10KFT LAYER WILL REMAIN SATURATED
THROUGH FRIDAY INTO SATURDAY AM...AND WHILE NOT ADVERTISED...WE
MAY CONTINUE TO SEE LIGHT QPF. TEMPERATURES WILL TREND TOWARDS
COOLER LATE IN THE PERIOD...ONCE STRATUS FINALLY DEPARTS...BUT
UNTIL THEN WILL SEE TEMPERATURES RANGES BETWEEN LOW 20S AND MID
TEENS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MAIN CHALLENGE IN THE EXTENDED PERIOD IS TEMPERATURES...WITH
LITTLE TO NO PRECIPITATION EXPECTED. UPPER LEVEL RIDGING WILL
SLIDE ACROSS THE ROCKIES SATURDAY NIGHT AND OVER THE PLAINS ON
SUNDAY...REMAINING DOMINANT THROUGH MONDAY NIGHT. A SHORTWAVE
TROUGH THEN QUICKLY TRACKS ACROSS THE NORTHERN PLAINS ON
TUESDAY...WITH NEARLY ZONAL FLOW SETTING UP THROUGH THE END OF THE
PERIOD. AT THE SURFACE...A STRONG AREA OF HIGH PRESSURE WILL BE
OVER THE EASTERN PLAINS SATURDAY EVENING...AND REMAINS THERE
THROUGH MONDAY NIGHT. THE HIGH ITSELF WILL BE CENTERED OVER
MINNESOTA/IOWA...WITH A SOMEWHAT TIGHTER PRESSURE GRADIENT OVER
THE WESTERN CWA LIKELY TO RESULT IN BREEZY TO WINDY CONDITIONS. A
WEAK TROUGH SLIDES SETS UP OVER THE WESTERN PLAINS ON
TUESDAY...AND LOOKS TO JUST MAKE IT ACROSS THE CWA LATE WEDNESDAY
NIGHT. THEREFORE...WILL KEEP THE ENTIRE PERIOD DRY.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL DURING THE FIRST HALF
OF THE PERIOD...THEN WILL REBOUND BACK TO NEAR NORMAL VALUES
DURING THE LATTER HALF OF THE PERIOD AS WAA DEVELOPS AHEAD OF THE
LEE TROUGH.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS ARE EXPECTED THROUGH THE DAY TODAY. SNOW WILL SPREAD FROM
WEST TO EAST DURING THE MORNING HOURS AND CONTINUE INTO THE
OVERNIGHT HOURS BEFORE GRADUALLY ENDING FROM WEST TO EAST LATE
TONIGHT INTO FRIDAY MORNING. IFR/MVFR VSBYS ARE EXPECTED WITH THE
SNOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING
     FOR CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
     MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 23, 4:06 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CST THU DEC 23 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CST THU DEC 23 2010 /306 AM MST THU DEC 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GENERALLY 3 TO 5 INCHES POSSIBLE WITH A SLOW MOVING SYSTEM.
SCATTERED COVERAGE OF LIGHT SNOW EARLY THIS MORNING WILL BECOME
MORE WIDESPREAD...STEADY...HEAVY THROUGH THE LATE MORNING AND
AFTERNOON HOURS. SNOW WILL DEPART THE CWA BETWEEN THIS EVENING AND
DURING THE OVERNIGHT HOURS...ALTHOUGH SCATTERED LIGHT SHOWERS WITH
NEGLIGIBLE ACCUMULATION MAY PERSIST INTO THE DAY FRIDAY. WE ARE
NOT ANTICIPATING STRONG WINDS WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Traverse

When
December 23, 6:00 AM CST to December 24, 4:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274620.